Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 161, NWS Topeka, KS

November 16, 2013Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 16, 2013, 6:39 PM CST for Jefferson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2013, 6:39 PM CST (00:39 UTC)
Expired
Nov 16, 2013, 7:15 PM CST
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 5:40 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 6:12 PM CST, 27 minutes earlier.

Area forecast discussion, Nov 16, 6:12 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CST Sat Nov 16 2013

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Sunday)
Issued at 312 PM CST SAT NOV 16 2013

2 PM surface analysis places a zone of low level convergence roughly
near and east of a line from Herington to Manhattan to Seneca. A cu
field that developed along this boundary in northeast Kansas earlier
this afternoon seemed to be associated with a departing short wave
trough that moved out of southeast Nebraska into Iowa, and has since
dissipated and moved east. The convergent zone remains in place in
the low levels with another well developed piece of short wave
energy moving from SW KS into NE KS by late afternoon into early
evening. The mid level cooling and slightly enhanced deep
convergence associated with this disturbance should enhance
instability slightly and decrease inhibition. The greatest chance
for thunderstorm initiation, while still questionable, is at the
intersection of this ascent/destabilization, the surface
convergence, and the higher quality low level moisture field
characterized by surface Td in the mid 50s. Current forecast
thinking is in line with the latest runs of the HRRR/RAP and other
convection allowing guidance which suggests that a few storms will
develop from near Wabaunsee county to the northeast between 4 and 7
PM. The expected instability should range from 500 to 1000 J/KG of
MLCAPE while deep layer shear will be in the 45 to 55 kt range. This
shear magnitude may, at least initially, overwhelm updrafts amidst
the weaker instability. However, if updrafts are able to persist,
they would be likely to organize with some supercellular structure.
Whether this organization occurs in Kansas or farther east in
Missouri is still up for debate, but supercell storms today would be
capable of localized damaging winds given the strong low level wind
fields, and there would be some small potential for hail or even a
tornado. Storm motion will be fast to the ENE, and any storms that
would develop should be out of the area by 9 PM. Would like to
reiterate that any severe storm potential is highly conditional on
development and organization, which may or may not occur in Kansas.

Outside of thunderstorm potential, wind speeds and gusts will
gradually decrease through the remainder of the evening and
afternoon, and intend to allow the wind advisory to expire on
schedule at 3 PM. Winds will gradually turn more out of the
southwest overnight with another increase expected after midnight
back into the 25 mph range. Overnight lows will range from the mid
40s in north central KS behind the incoming cold front to the mid
50s over east central KS.

.LONG TERM...(Sunday Night through Saturday)
Issued at 312 PM CST SAT NOV 16 2013

On Sunday morning the mid level trough axis will be sliding through
the region which will drag a cold front into the cwa. With a
deepening surface low passing across northeast KS winds continue to
stay gusty through the morning hours. Behind the main trough the low
level jet on the backside increases out of the west to northwest. As
surface surface high pressure builds behind the front dew points
quickly decrease from west to east most of the day. The capping
inversion in place during the morning hours cools behind the system
and surface heating in the day will allow deep boundary layer
mixing. Forecast soundings show that mixing will reach around 800 to
700 mb enhancing the winds at the surface. Winds will increase
through the day to around 20 to 30 mph with gusts up to 40 mph.
Would not be surprised if winds reach advisory criteria again, but
will let later shifts evaluate the latest guidance. Fire weather
officers have noted that the regional status of fuels is critical
across the entire area. During the afternoon hours fire danger will
be extreme for the southwest counties and very high elsewhere.
Therefore given the strong winds, low relative humidity, and
critical fuels have issued a red flag warning from noon to 6 pm for
Sunday afternoon. Winds quickly diminish Sunday evening with the
loss of surface heating after sunset. High temperatures on Sunday
reach upper 50s to low 60s.

Monday and Tuesday will be quiet as the main system departs and
surface high pressure progresses through the region with high
temperatures in the 50s and lows in the 30s. Return flow then sets
up within the zonal mid/upper level flow, which becomes split by mid
week. The chances for precipitation increase Wednesday as shortwaves
traverse through the zonal flow although exact timing and location
of these features is unknown at this time. It does appear that the
better moisture transport and dynamics will be south and east of the
area following the passage of a front/inverted trough on Thursday.
The models begin to disagree on how far south the cold air filters
into the region as a mid level trough deepens over the southwest
CONUS. There is also disagreement regarding the evolution of this
western trough with the GFS more progressive and phased with the
northern stream while the ECMWF cuts energy off over the southwest.
Due to these discrepancies there is not much confident in the precip
type later in the week therefore kept mention of rain or snow. It
does not appear like a large amount precip will fall during this
time period. Things begin to dry out by next weekend with an overall
cooling trend through the extended.

&&

.AVIATION...(For the 00Z TAFs through 00Z Sunday Evening)
Issued at 605 PM CST SAT NOV 16 2013

Area of showers/thunderstorms will pass near and just north of the TOP/FOE
taf sites through 01z before diminishing/ending as shortwave
trough passes through. Do not expect any direct impacts at KMHK
from the thunderstorms as theey move off to the east. Other than
mvfr cigs/vsbys in any thunderstorms remainder of the fcst should
be vfr. Winds will veer to the west aft 06z and increase to
20-30kt through the end of the fcst.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from Noon to 6 PM CST Sunday FOR KSZ008-020>022-
034>037.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...63
Hazardous weather outlook, Nov 16, 4:03 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CST SAT NOV 16 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-172215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
403 PM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY EAST OF A LINE FROM SENECA TO MANHATTAN TO
ABILENE. THERE IS A SMALL CHANCE THAT ONE OR TWO OF THESE
STORMS COULD BECOME STRONG TO SEVERE. IF STORMS ARE ABLE TO
BECOME SEVERE...THE PRIMARY HAZARDS WOULD BE LOCALLY DAMAGING
WINDS AND LARGE HAIL...WITH A SMALL CHANCE FOR A TORNADO IN FAR
EASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A RED FLAG WARNING IS IN EFFECT FOR EXTREME FIRE DANGER FOR MUCH
OF NORTH CENTRAL KANSAS SUNDAY AFTERNOON. ELEVATED FIRE DANGER IS
ANTICIPATED FOR MUCH OF THE REMAINDER OF THE AREA SUNDAY
AFTERNOON.

WINDS GUSTS GREATER THAN 40 MPH ARE EXPECTED ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM EAST OF A
SENECA TO MANHATTAN TO ABILENE LINE.

In the hours before

Special weather statement, Nov 16, 5:27 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CST SAT NOV 16 2013

KSZ024-170000-
JACKSON-
527 PM CST SAT NOV 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...

THROUGH 600 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF JACKSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HOLTON...DENISON
AND WHITING.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3964 9557 3956 9556 3942 9556 3942 9559
      3937 9559 3926 9580 3942 9592
TIME...MOT...LOC 2327Z 234DEG 34KT 3939 9578
Special weather statement, Nov 16, 6:03 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CST SAT NOV 16 2013

KSZ024-026-039-170045-
JACKSON-JEFFERSON-SHAWNEE-
603 PM CST SAT NOV 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...NORTHERN
JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...

THROUGH 645 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN SHAWNEE...NORTHERN JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POTAWATOMI RESERVATION...HOYT...MAYETTA...DENISON...
VALLEY FALLS...NORTONVILLE AND WINCHESTER.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3931 9518 3915 9592 3921 9598 3925 9599
      3952 9557 3942 9556 3942 9519
TIME...MOT...LOC 0003Z 238DEG 38KT 3922 9590

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:03 PM CSTSpecial Weather StatementTOPJackson42 min
Nov 16, 6:12 PM CSTSevere Thunderstorm WarningTOPJackson, Jefferson33 min
Nov 16, 6:53 PM CSTSpecial Weather StatementTOPJackson37 min
Nov 17, 3:28 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more14 hr
Nov 17, 11:54 AM CSTHigh Wind WarningTOPClay, Cloud, Dickinson, Geary, Lyon, Morris and 6 more3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.